(NewsNation) — Some people have said they’ve developed tinnitus after being vaccinated against the coronavirus; however, there is no proof linking the vaccine to the cause of the condition.
While people have reported a link between COVID-19 and odd tingling or buzzing in different parts of their bodies, theories for the possible link to tinnitus have only surfaced among researchers, NBC News reported.
Tinnitus is phantom ringing, buzzin, or rushing notices in the ear or head that may be constant or come and go, according to the Centers for Disease Control and Prevention. There are several causes, including age-related hearing loss, ear infections, high blood pressure and certain medications.
The CDC’s Vaccine Adverse Event Reporting System has received reports of tinnitus after other vaccines and infections, including COVID-19.
A study published in September 2022 found a “low” risk of tinnitus after receiving the COVID-19 vaccine; however, it doesn’t mean it’s nonexistent.
Dr. Gregory Poland, founder and director of the Mayo Clinic’s Vaccine Research Group in Rochester, Minnesota, told NBC that he believes the virus spike protein may be a factor.
“After mRNA vaccines, there is some level of spike protein that circulates,” Poland said. “Could it be much like the spike protein in the heart that leads to myocarditis? Could the same thing happen in the inner ear?”
Researchers a Yale University have started enrolling participants in a study to learn more about post-COVID symptoms including tinnitus, NBC reported.
“There’s a heterogeneity of manifestations of long COVID,” Dr. Harlan Krumholz, a professor of medicine at Yale University and clinical long COVID researcher, told NBC. “We really need to be able to map this and organize it in a way that we can understand it.”
There are no proven ways to treat tinnitus, but experts suggest those who experience tinnitus visit an ear, nose and throat specialist to rule out any underlying causes.